Alert archive / California / High Surf Advisories in 2015

High Surf Advisory 9, NWS Los Angeles, CA

September 9, 2015Los Angeles County, California

NWS Los Angeles, CA issued this high surf advisory at Sep 9, 2015, 8:18 PM PDT for Los Angeles County, California. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2015, 8:18 PM PDT (03:18 UTC)
Expired
Sep 11, 2015, 1:43 AM PDT
In force
29 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Sep 9, 5:00 PM PDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 9, 5:00 PM PDT, 3 hours 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
500 PM PDT WED SEP 9 2015

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

THERE IS A CHANCE OF THUNDERSTORMS AND SHOWERS IN THE MOUNTAINS AND
DESERTS THROUGH SATURDAY.  TEMPERATURES AND HUMIDITY WILL PEAK IN
MOST LOCATIONS TODAY AND THURSDAY THEN TAPER OFF ON FRIDAY AND INTO
THE WEEKEND. THE MARINE LAYER WILL RETURN AND TEMPERATURES WILL BE
NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM (TODAY-SAT)...

AFTERNOON TEMPERATURES ARE INTO THE TRIPLE DIGITS IN MOST OF THE SAN
FERNANDO AND SAN GABRIEL VALLEYS AS WELL AS IN MANY OTHER LOCATIONS
AROUND THE REGION.  TODAY AND TOMORROW CONTINUE TO LOOK LIKE THE
PEAK OF THE TEMPERATURES... SOME LOCATIONS A BIT HIGHER TODAY AND
SOME A BIT HIGHER TOMORROW... WITH SLIGHT COOLING INTO THE WEEKEND.
HUMIDITY LEVELS WILL REMAIN ELEVATED INTO THE WEEKEND SO EVEN WITH
SLIGHTLY COOLER TEMPERATURES IT WILL NOT FEEL AS THOUGH THERE IS
MUCH OF A DIFFERENCE.

ELEVATED MOISTURE LEVELS AND MARGINAL INSTABILITY THROUGH SATURDAY
WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS AND SHOWERS IN THE
VENTURA AND LOS ANGELES COUNTY MOUNTAINS THROUGH SATURDAY WITH A
SLIGHT CHANCE OF THUNDERSTORMS IN SANTA BARBARA COUNTY TODAY AND
THURSDAY.  THE INSTABILITY LOOKS BETTER TODAY AND TOMORROW BUT THE
ACCESS TO MOISTURE IMPROVES FRIDAY AND SATURDAY SO IF EITHER OF
THOSE PARAMETERS IMPROVES THERE COULD BE AN ENHANCED CHANCE OF
THUNDERSTORMS.

.LONG TERM (SUN-WED)...

TEMPERATURES WILL COOL MORE READILY BEGINNING LATE SUNDAY AND WILL
BE NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.  AS HURRICANE LINDA MOVES
WESTWARD THE HUMIDITY LEVELS WILL DIMINISH AND OVERALL CONDITIONS WILL
BE QUITE COMFORTABLE.  ONSHORE FLOW WILL INCREASE BY EARLY IN THE WEEK
AND THIS WILL COOL TEMPERATURES ALONG THE COAST MORE QUICKLY THAN
INLAND.

&&

.AVIATION...09/2355Z.

AT 2311Z...THE MARINE INVERSION AT KLAX WAS 500 FEET DEEP. THE TOP
OF THE INVERSION WAS AT 1500 FT WITH A TEMPERATURE OF 31 DEG C.

HI CONFIDENCE IN THE 00Z TAFS WITH VFR CONDITIONS EXPECTED AT ALL
THE AIRFIELDS THRU THU AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS IN AND AROUND KWJF AND KPMD EARLY THIS EVENING AND
ALSO THU AFTERNOON. GUSTY W TO SW WINDS AT KWJF AND KPMD WILL
DIMINISH THIS EVENING THEN INCREASE AGAIN THU AFTERNOON.

KLAX...HIGH CONFIDENCE IN THE 00Z TAF WITH VFR CONDITIONS EXPECTED
THROUGH THU EVENING.

KBUR...HIGH CONFIDENCE IN THE 00Z TAF WITH VFR CONDITIONS EXPECTED
THROUGH THU AFTERNOON.

&&

.MARINE...09/200 PM.

LIGHT TO LOCALLY MODERATE WEST TO NORTHWEST WINDS WILL OCCUR ACROSS
THE COASTAL WATERS THROUGH LATE WEEK. THE SWELLS FROM LINDA WILL
BUILD OVER THE COASTAL WATERS LATE TODAY AND PERSIST THROUGH FRIDAY
NIGHT.

&&

.BEACHES...09/200 PM.

A 14-SECOND SOUTH TO SOUTHEAST SWELL FROM HURRICANE LINDA WILL
GRADUALLY BUILD THIS EVENING. BREAKERS WILL BE 2 TO 4 FEET WITH
LOCAL MAX SETS TO 6 FEET WITH A HIGH RISK OF RIP CURRENTS
CONTINUING. THE SWELL FROM HURRICANE LINDA WILL LINGER INTO FRIDAY
NIGHT. A HIGH SURF ADVISORY MAY BE NEEDED FOR THURSDAY AND FRIDAY
FOR SOUTH FACING BEACHES. SURF AND RIP CURRENTS WILL BEGIN TO
SUBSIDE OVER THE WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WARNING (SEE LAXFFALOX).
EXCESSIVE HEAT WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...KJ
AVIATION...SIRARD
MARINE...SWEET
SYNOPSIS...SETO/KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 9, 6:00 AM PDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED SEP 9 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-101300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE AREA WILL BAKE UNDER HAZARDOUS MUCH ABOVE NORMAL TEMPERATURES.
INCREASED HUMIDITY WILL WORSE<TYPE YOUR DAY 2-7 TEXT HERE>N THE
EFFECT OF THE HEAT. THERE IS A CHANCE THAT A THUNDERSTORM WILL
PRODUCE FLASH FLOODING OVER THE LOS ANGELES COUNTY MOUNTAINS OR THE
ANTELOPE VALLEY.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

DANGEROUS HEAT WILL CONTINUE THURSDAY. THERE WILL BE SOME COOLING
FRIDAY BUT MAX TEMPS WILL REMAIN MUCH ABOVE NORMAL.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:44 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 10, 3:14 AM PDTFlash Flood WatchLOX16 hr

Nearby

High Surf Advisories in California, 2015Every high surf advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.